Hail, Wabasha
- When
- May 13, 4:03 PM CST
- Where
- Wabasha County, 2.57 mi ENE of Conception
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.280, -92.050
Hail the size of nickels was reported.
Scattered thunderstorms were triggered by an approaching cold front during the afternoon of May 13. An isolated report of nickel size hail was received from the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms were triggered by an approaching cold front during the afternoon of May 13. An isolated report of nickel size hail was received from the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 13, 1:19 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 219 PM CDT WED MAY 13 2009 .SHORT TERM...THROUGH SATURDAY NIGHT CONCERNS IN THE NEAR TERM MAINLY CENTERED ON MOVING THE COLD FRONT THROUGH THE REMAINDER OF THE AREA EARLY THIS EVENING AND THEN COOL TEMPERATURES INTO THE WEEKEND. VERY SIMILAR COLD FRONTAL PASSAGE/WEATHER SYSTEM IN STORE FOR FRIDAY AS THE ONE MOVING THROUGH CURRENTLY. CURRENTLY...GOES VISIBLE SATELLITE AND RADAR LOOPS FROM KARX/KDMX/KMPX AS WELL AS METAR OBSERVATIONS SHOWING COLD FRONT IN WESTERN SIDE OF FORECAST AREA MAKING VERY SLOW EWRD PROGRESS AS SHORTWAVE ENERGY DIGS INTO SD. THIS LATTER FEATURE WILL LIKELY SEND FRONT SURGING EAST/SOUTH THROUGH THE EVENING. PROFILER AND VWP DATA AS WELL AS RUC ANALYSIS EARLY THIS AFTERNOON CONFIRM THE STRONGEST DEEP LAYER /SUPERCELLULAR/ SHEAR LIES POST-FRONTAL...BUT PLENTY /ABOVE 40KTS/ SPILLS OVER AHEAD OF THE FRONT TO SUPPORT STORM ORGANIZATION. LACKING ELEMENT OBVIOUSLY IS INSTABILITY...AS AMPLE CLOUD DECKS CONTINUE TO MIGRATE FROM SW-NE THROUGH THE MEAN FLOW ACROSS THE AREA. THIS HAS LIMITED OVERALL DESTABILIZATION TO THAT CHARACTERIZED OF SBCAPE OF LESS THAN 750 J/KG FOR THE MOST PART... WHICH SHOULD KEEP SEVERE THREAT MORE ISOLATED AS THE FRONT SHIFTS EAST. WILL CONTINUE TO MONITOR CLOSELY THE MESOSCALE SITUATION FOR THE LOCAL AREA...BUT UNLESS POCKETS OF HEATING DEVELOP MORE THAN CURRENTLY ADVERTISED...MAY HAVE JUST A FEW HAIL/WIND THREAT STORMS TO CONTEND WITH. THIS SEEMS TO BE WELL SUPPORTED IN MANY OF THE HIGH-RES WRF MODELS /ARW FROM NSSL/AFWA/NCAR/ THAT ARE RUNNING IN SUPPORT OF VORTEX...BUT RUC13/RAPID REFRESH RUC HAVE CONTINUED TO BE MUCH MORE ROBUST WITH CONVECTION ALONG THE FRONT FOR THE MID TO LATE AFTERNOON. WILL CONTINUE TO MONITOR. THIS EVENING...SCATTERED TO BROKEN LINE OF SHOWERS/STORMS WILL CONTINUE TO WORK ALONG THE FRONT AS IT EXITS THE AREA BY 02Z OR SO. RATHER STRONG FORCING FOR ASCENT DRIVING THE FRONT SO WILL CONTINUE TO HIT CHANCES ON THE HIGHER SIDE FOR COVERAGE. SHOULD SEE WINDS KICK UP IN THE WAKE OF THE FRONT BUT SOUNDINGS INDICATE ENOUGH DECOUPLING IN THE BOUNDARY LAYER TO MITIGATE STRONGER MIXING AND HIGHER GUSTS. EXPOSED/OPEN AREAS THOUGH LIKELY TO GUST TOWARD 25KT OR SO FOR A TIME THIS EVENING WEST OF MS RIVER. PRETTY BENIGN DAY/NIGHT ON THURSDAY/THURS NIGHT AS FRONT CONTINUES TO SETTLE SOUTH. COLD ADVECTION PUSH MODERATES QUICKLY AS LOW LEVEL RIDGING QUICKLY PUSHES IN AND DECREASES WIND. PROBABLY COLD ENOUGH ALOFT /+3C AT 850MB AT 18Z/ FOR CUMULUS TO DEVELOP DESPITE A PRETTY DRY LOW LEVEL AIRMASS MOVING IN. STEEP LAPSE RATES TO OFFSET THIS... SO A NICE DAY WITH MIX OF CLOUDS/SUN LIKELY. RETURN FLOW /WARM ADVECTION AND ISENTROPIC ASCENT/ BEGINS IN EARNEST ALOFT LATER THURSDAY NIGHT INTO FRIDAY MORNING DOWNSTREAM OF NEXT SHORTWAVE TROUGH/DEVELOPING FRONTAL ZONE IN THE NORTHERN HIGH PLAINS. WILL NEED TO WATCH FOR POTENTIAL OF SOME VERY HIGH BASED SHOWERS OUT OF DEVELOPING ACCAS FIELD FROM SUNRISE FRIDAY MORNING INTO THE EARLY AFTERNOON HOURS ACROSS SOUTHERN/WESTERN PORTIONS OF THE FORECAST AREA...AS INITIAL MOISTENING AND DESTABILIZATION ALOFT OCCURS. MAINTAINED RAIN CHANCES FRIDAY MORNING OVER NERN IA INTO PARTS OF SERN MN TO SUPPORT THIS. SURFACE WARM FRONTAL ZONE LIKELY TO REMAIN FAR ENOUGH SOUTH BEFORE COLD FRONT ARRIVES TO PRECLUDE AN ORGANIZED SEVERE WEATHER THREAT ON FRIDAY AFTERNOON/EVENING BUT PROGRESSION HERE NEEDS TO BE WATCHED. FEELING IS SHOWERS/STORMS WILL CONTINUE TO SLOWLY INCREASE/ORGANIZE THROUGH FRIDAY/FRIDAY NIGHT BEFORE COLD FRONT SHIFTS THROUGH AND SHUTS OF RAIN FROM WEST TO EAST BY LATER FRIDAY NIGHT. RAIN CHANCES WERE INCREASED PER SREF TRENDS AND DETERMINISTIC RUNS /ECMWF AND GFS/ BUT PROBABLY NEED TO GO MUCH HIGHER IN COMING SHIFTS GIVEN RATHER GOOD KINEMATICS/THERMODYNAMICS WITH THE WAVE/FRONT. INSTABILITY AGAIN LOOKS MEAGER GIVEN MORE PRIMED WARM SECTOR LOOKS TO REMAIN SOUTH. GUSTY WINDS AGAIN AND COOLER TEMPERATURES ON TAP FRIDAY NIGHT/SATURDAY AS NEXT CANADIAN AIRMASS SHIFTS INTO THE AREA. DROPPED TEMPERATURES FOR SATURDAY GIVEN MIXING ASSUMED TO 800MB AND GOING GFS/NAM-WRF THERMAL PROFILES. STILL MAY BE A TOUCH OPTIMISTIC IF CUMULUS CLOUDS BECOME WIDESPREAD...WHICH ISN/T AS LIKELY GIVEN AN EVEN DRIER AIRMASS IN THE LOW LEVELS SPREADING IN WITH STRONG SUBSIDENCE FOR SATURDAY. .LONG TERM...SUNDAY THROUGH WEDNESDAY NOT A GREAT DEAL OF CONFIDENCE THIS PERIOD AS PATTERN CHANGES FROM WEST COAST RIDGE/ERN CONUS TROUGH SCENARIO EARLY IN THE PERIOD... BACK TOWARD NERN PACIFIC TROUGHING AND BUILDING CNTL-EAST CONUS FLAT RIDGING. DETERMINISTIC MODELS HAVE BEEN WAFFLING ON HOW THE NERN PACIFIC FLOW IN PARTICULAR DEVELOPS...WHICH LEADS TO DOWNSTREAM CONCERNS FOR HOW QUICKLY WE WARM COMING OUT OF THE ERN CONUS TROUGH IN THE EARLY TO MIDDLE PARTS OF NEXT WEEK. GIVEN UNCERTAINTIES... RELIED HEAVILY ON HPC ENSEMBLE BLENDS FOR TEMPERED WARMUP MONDAY INTO WEDNESDAY...THOUGH TRENDS IN DETERMINISTIC 13.12Z GFS NOW SEEMS TO BE AGREEING WITH 13.00Z ECMWF THAT WARMUP MAY NEED TO BE SPED UP/INCREASED WITH BETTER CNTL CONUS RIDGING. WILL MAINTAIN A DRY SUNDAY WITH NEED TO WATCH WEAK WAVE IN NWLY FLOW /13.00Z ECMWF STRONGEST HERE/ AND MAY BE NOTHING MORE THAN A FEW SPRINKLES OUT OF A MID LEVEL CLOUD CEILING. OTHERWISE...SEEMS TO BE INCREASING CONSENSUS OF A WEAK BOUNDARY OOZING INTO THE NRN CONUS THEN STALLING AS IT ENCOUNTERS THE BUILDING MID LEVEL HEIGHTS DOWNSTREAM FROM THE NERN PACIFIC TROUGHING. THIS MAY FOCUS A THUNDERSTORM THREAT TUE-WED DEPENDING ON WHERE FRONT SETS UP. OFFSHORE FLOW ACROSS THE DEEP SOUTH/GULF OF MEXICO PRECLUDES ANYTHING SIGNIFICANT AS MOISTURE LOOKS TO BE RATHER MEAGER FOR MID-LATE MAY. TEMPERATURES LIKELY TO START THE EXTENDED PERIOD BELOW NORMAL BUT WITH MODERATION BACK TOWARD NORMAL IN TIME. && .AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY A COLD FRONT WILL MOVE EAST ACROSS THE SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 13.21Z AND 14.00Z...AND ACROSS WESTERN WISCONSIN BETWEEN 14.00Z AND 14.03Z. A NARROW RIBBON OF 500 TO 1000 J/KG MEAN LAYER CAPES DEVELOPS ALONG AND AHEAD OF THIS FRONT. THIS WILL LIKELY RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. WITH THE 0-6 KM SHEAR IN THE 50 TO 60 KNOT RANGE... THERE IS A POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS LOOK TO BE LARGE HAIL AND DAMAGING WINDS. WITHIN 3 HOURS AFTER THE COLD FRONTAL PASSAGE...STRONG SUBSIDENCE SHOULD HELP THE SKIES TO CLEAR OUT RAPIDLY. DURING THE OVERNIGHT...BOTH THE 13.12Z GFS AND NAM/WRF HINT THAT SOME 925 MB MOISTURE WILL SURGE SOUTHEAST ACROSS THE AREA BETWEEN 14.06Z AND 14.12Z...AND THEN THIS RAPIDLY MIXES OUT BETWEEN 14.12Z AND 14.18Z. LOOKING UPSTREAM...THERE IS SOME LOWER CLOUDS ACROSS NORTHERN NORTH DAKOTA. HOWEVER IT DOES NOT SEEM AS WIDESPREAD AS WHAT THE MODELS ARE SHOWING. AS A RESULT FOR THE TIME BEING...THIS LOW DECK WAS HONORED WITH JUST A SCATTERED MVFR DECK DURING THIS TIME FRAME. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...BINAU AVIATION..........BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 157 PM CDT WED MAY 13 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 157 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA NORTHEAST IOWA...SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED TO BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING. AMPLE CLOUDS HAVE KEPT TEMPERATURES IN THE 60S...WHICH WILL HELP MITIGATE THE POTENTIAL FOR SEVERE THUNDERSTORMS. HOWEVER...A FEW STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE WITH THE LINE OF STORMS MAINLY BETWEEN 3 PM AND 8 PM. THE MAIN THREATS FROM THE STRONGEST STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...THOUGH A VERY LOW THREAT FOR AN ISOLATED TORNADO EXISTS MAINLY OVER SOUTHWEST WISCONSIN THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE POSSIBLE FRIDAY...AT THIS TIME THE SEVERE WEATHER POTENTIAL LOOKS TO REMAIN SOUTH OF THE AREA...BUT LATER FORECASTS SHOULD BE MONITORED FOR THE POTENTIAL FOR SEVERE WEATHER. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT AND TUESDAY... BUT IT IS TO EARLY TO DETERMINE IF ANY OF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THUNDERSTORM DEVELOPMENT OR SPECIAL WEATHER STATEMENTS THROUGH EARLY THIS EVENING...AND BE READY IF A LOCALIZED DEPLOYMENT BECOMES NECESSARY. AT THIS TIME...WIDESPREAD SPOTTER DEPLOYMENT LOOKS UNLIKELY...BUT ANY REPORTABLE CONDITIONS SUCH AS HAIL OR GUSTY WINDS SHOULD BE PASSED ALONG THE NATIONAL WEATHER SERVICE. . .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING/BINAU
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 458 PM CDT WED MAY 13 2009 MNZ079-086>088-WIZ032-033-132300- BUFFALO-DODGE-OLMSTED-TREMPEALEAU-WABASHA-WINONA- 458 PM CDT WED MAY 13 2009 ...STRONG THUNDERSTORMS TO MOVE QUICKLY THROUGH THE AREA... AT 455 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MONDOVI TO ROCHESTER...MOVING NORTHEAST AT 60 MPH. SMALL HAIL UP TO THE SIZE OF PENNIES MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE...MODENA...MONDOVI...OSSEO...PLAINVIEW...AND BUFFALO. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. BINAU
The La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
1 hail. Local standard time, as filed.
Hail the size of nickels was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161544.